Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

May 17, 2021Knox County, Texas

NWS Norman, OK issued this special weather statement at May 17, 2021, 5:13 PM CDT for Knox County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:13 PM CDT (22:13 UTC)
Expired
May 17, 2021, 5:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK

County Knox County, TX

The radar

The Dyess AFB radar (KDYX), 120 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS84 KOUN 172213
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT Mon May 17 2021
 
TXZ087-172245-
Knox TX-
513 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
545 PM CDT...

AT 510 PM CDT, a strong thunderstorm was located 6 miles west of
O'brien, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...

LAT...LON 3340 9999 3367 9999 3356 9964 3340 9977
TIME...MOT...LOC 2210Z 210DEG 30KT 3341 9995 

$$

JT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 17, 2:21 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 17, 2:21 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
221 PM CDT Mon May 17 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon May 17 2021

Severe thunderstorms are expected to develop near a dry line in
eastern NM this afternoon and move east across the TX panhandle
toward the northern part of TX and southwestern OK by early evening.
Apart from the main severe hazard of large hail, the rest of tonight
and Tuesday will be dominated by heavy rainfall. The upper low over
western NM is forecast to move very slow to northeastern NM by
Tuesday evening. The abnormally moist air mass over the southern
plains will remain in place with a few periods of showers and rain
affecting southern and much of central Oklahoma beyond the daytime
Tuesday. The flood watch continues and we will add all of our
counties in northern Texas to the watch.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 217 PM CDT Mon May 17 2021

Multiple rounds of showers and storms are likely throughout the
week and into parts of the weekend. On Wednesday morning, showers
and storms could be ongoing as the base of an mid-level closed low
moves into the Southern Plains. As this closed low moves through
the area, weak southerly flow will persist until the next mid-
level wave moves into the the West Coast this weekend. Moderate
850 mb flow atop low to mid 60s surface dewpoints should favor
continuous precipitation chances throughout the long term.
Elevated instability appears to be in place across much of the
area through the long term, so thunderstorms are possible with any
precipitating activity. Deep-layer shear is forecasted to be
weak, so any organized severe storms do not appear likely at this
time. Subsequent forecasts and changes in the models could build
confidence with the potential for organized severe storms.

The flooding potential exists across most of the area; especially
south-central, southeastern OK, and western north TX, where
multiple inches of precipitation have already fallen (and are
forecasted to fall) before the long term period begins.
Precipitable water values are supposed to stay between 1.5-1.75
inches through the remainder of the week, which is much higher
than sounding climatology for this time of year. Any additional
heavy rainfall could pose a threat of flash flooding and prolonged
periods of flooding.

Southerly surface flow should persist through the period, which
will keep high temperatures in the mid to upper 70s into the lower
80s. In addition, mostly cloudy skies should help to keep the low
temperatures in the low to mid 60s.

Bunker

&&

.AVIATION...
(18Z TAFS)
Issued at 203 PM CDT Mon May 17 2021

After a period of clearing this afternoon in southwestern
Oklahoma, thunderstorms are expected to move into this area from
the west this evening. Some severe storms could occur near SPS and
LAW. MVFR and IFR conditions are expected to develop afterward in
an area of general rain and scattered thunderstorms Tuesday
morning.

 &&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 17 2300Z.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 17 2021

An Upper Air flight is planned for May 17 2300Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  62  74  62 /  30  80  70  80
Hobart OK         80  60  75  60 /  20  80  60  60
Wichita Falls TX  82  64  76  63 /  30  80  70  60
Gage OK           79  57  76  56 /  20  60  60  60
Ponca City OK     79  61  76  62 /  20  60  70  90
Durant OK         80  65  76  64 /  50  70  80  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ019-020-022>032-
     034>048-050>052.

TX...Flood Watch through Wednesday morning for TXZ083>090.

&&

SHORT TERM...09
LONG TERM....13
AVIATION...09
Hazardous weather outlook, May 17, 11:59 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1159 AM CDT Mon May 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Mon May 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will develop this afternoon in west Texas
and move eastward into the area this evening. The initial threats
will include very large hail up to baseball size, damaging winds
to 70 mph, and possibly a few tornadoes. This is most likely
during the early to mid evening hours across western north Texas
and southwest Oklahoma.

By late evening, storms will have consolidated into a line with
the primary threat becoming damaging winds to 70 mph, although
large hail will also be possible. Storms will continue moving
eastward primarily impacting the southern half of Oklahoma through
the night.

The risk of severe storms generally north of Interstate 40 is
present this evening and overnight, but comparatively lower.

.Heavy Rainfall...
Flooding, perhaps significant, will be possible through the night
mainly across the southern half of Oklahoma. Areas that
experienced significant rainfall yesterday are at an increased
risk for flooding as additional heavy rain develops this evening
and tonight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
much of Oklahoma and all of western north Texas should prepare for
severe weather operations early this evening through late
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances will continue thru Saturday. A few severe
thunderstorms will be possible Tuesday afternoon and evening
mainly across portions of eastern and southeastern Oklahoma. Hail
up to the size of golf balls and damaging wind gusts up to 60 mph
will be possible. Strong to severe storms will again be possible
across western Oklahoma and western north Texas Wednesday
afternoon and evening.

.Heavy Rainfall...
Flooding will remain possible mainly along and south of Interstate
44 thru at least Wednesday. Significant flooding may occur across
portions of southern and southeastern Oklahoma by Wednesday
morning. Many locations across southern Oklahoma and north Texas
could receive over 5 inches of total rainfall by the end of the
week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 17, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT Mon May 17 2021

TXZ087-172245-
Knox TX-
513 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
545 PM CDT...

AT 510 PM CDT, a strong thunderstorm was located 6 miles west of
O'brien, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3340 9999 3367 9999 3356 9964 3340 9977
TIME...MOT...LOC 2210Z 210DEG 30KT 3341 9995

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:09 PM CDTSpecial Weather StatementOUNMarshall36 min
May 16, 7:46 PM CDTSpecial Weather StatementOUNMarshall29 min
May 16, 8:06 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole16 hr
May 16, 8:06 PM CDTRiver Flood AdvisoryOUNAtoka24 hr
May 16, 8:21 PM CDTAreal Flood WarningOUNJefferson, Stephens4 hr
May 16, 9:56 PM CDTAreal Flood WarningOUNJefferson3 hr
May 16, 9:59 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson76 min
May 16, 11:44 PM CDTSpecial Weather StatementOUNTillman31 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningOUNTillman38 min
May 17, 12:15 AM CDTSpecial Weather StatementOUNTillman30 min
May 17, 12:29 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman22 min
May 17, 12:55 AM CDTSpecial Weather StatementOUNComanche, Cotton, Tillman35 min
May 17, 1:28 AM CDTSpecial Weather StatementOUNCotton, Grady, Jefferson, Stephens32 min
May 17, 2:01 AM CDTSpecial Weather StatementOUNJefferson, Stephens29 min
May 17, 12:39 PM CDTRiver Flood AdvisoryOUNComanche, Cotton20 hr
May 17, 2:27 PM CDTRiver Flood AdvisoryOUNCotton18 hr
May 17, 6:39 PM CDTSevere Thunderstorm WarningOUNTillman12 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningOUNClay52 min
May 16, 7:42 PM CDTSpecial Weather StatementOUNFoard33 min
May 16, 7:56 PM CDTSevere Thunderstorm WarningOUNFoard16 min
May 16, 8:10 PM CDTSevere Thunderstorm WarningOUNClay65 min
May 16, 8:52 PM CDTAreal Flood AdvisoryOUNClay3 hr
May 16, 9:04 PM CDTSevere Thunderstorm WarningOUNClay56 min
May 16, 9:22 PM CDTSpecial Weather StatementOUNArcher23 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningOUNArcher, Clay61 min
May 16, 10:31 PM CDTSevere Thunderstorm WarningOUNKnox44 min
May 16, 11:06 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox39 min
May 16, 11:13 PM CDTSpecial Weather StatementOUNFoard, Knox32 min
May 16, 11:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger58 min
May 16, 11:38 PM CDTSevere Thunderstorm WarningOUNBaylor52 min
May 17, 12:25 AM CDTAreal Flood AdvisoryOUNBaylor, Foard, Knox, Wilbarger3 hr
May 17, 2:25 PM CDTRiver Flood AdvisoryOUNWichita, Wilbarger18 hr
May 17, 5:45 PM CDTSpecial Weather StatementOUNKnox30 min
May 17, 6:05 PM CDTSpecial Weather StatementOUNFoard40 min
May 17, 6:18 PM CDTSpecial Weather StatementOUNFoard42 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningOUNKnox67 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.